Alert archive / Oregon / Wind Advisories in 2024
Wind Advisory 2, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Jan 5, 2024, 8:43 PM PST for Lake County, Oregon. It took effect at Jan 6, 2024, 4:00 AM PST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2024, 8:43 PM PST (04:43 UTC)
- In effect from
- Jan 6, 2024, 4:00 AM PST
- Expired
- Jan 6, 2024, 2:36 PM PST
- In force
- 11 hr
- Issued by
- NWS Medford, OR
County Lake County, OR
The radar
The Medford radar (KMAX), 207 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 4.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
817 WWUS76 KMFR 060443 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 843 PM PST Fri Jan 5 2024 ORZ031-061300- /O.NEW.KMFR.WI.Y.0002.240106T1200Z-240107T0000Z/ Central and Eastern Lake County- Including the city of Adel 843 PM PST Fri Jan 5 2024 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM PST SATURDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Much of Lake County from Highways 31 and 395 eastward. This includes highway 31 from Valley Falls to Silver Lake, highway 395 from Valley Falls northward into central Oregon, and highway 140 east of Lakeview. * WHEN...From 4 AM to 4 PM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel will be difficult for high profile vehicles * ADDITIONAL DETAILS...1 to 2 inches of snow is also expected during this period of advisory level winds. Blowing snow will lead to periods of reduced visibility and could make driving conditions even more challenging in this area. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
2 follow-up statements
981 WWUS76 KMFR 060931 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 131 AM PST Sat Jan 6 2024 ORZ031-070000- /O.CON.KMFR.WI.Y.0002.240106T1200Z-240107T0000Z/ Central and Eastern Lake County- Including the city of Adel 131 AM PST Sat Jan 6 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Much of Lake County from Highways 31 and 395 eastward. This includes highway 31 from Valley Falls to Silver Lake, highway 395 from Valley Falls northward into central Oregon, and highway 140 east of Lakeview. * WHEN...From 4 AM to 4 PM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel will be difficult for high profile vehicles. * ADDITIONAL DETAILS...1 to 2 inches of snow is also expected during this period of advisory level winds. Blowing snow will lead to periods of reduced visibility and could make driving conditions even more challenging in this area. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
866 WWUS76 KMFR 062236 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 236 PM PST Sat Jan 6 2024 ORZ031-062345- /O.CAN.KMFR.WI.Y.0002.000000T0000Z-240107T0000Z/ Central and Eastern Lake County- 236 PM PST Sat Jan 6 2024 ...WIND ADVISORY IS CANCELLED... Observations show wind speeds have gone below wind advisory criteria, and are expected to remain below criteria for the remainder of the day. Therefore, the wind advisory will be canceled early. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Jan 5, 2:22 PM PST, 6 hours 21 minutes earlier.
Area forecast discussion, Jan 5, 2:22 PM PST, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service Medford OR
222 PM PST Fri Jan 5 2024
.DISCUSSION...Today will be the last quiet day for quite some time
as we had back into an active pattern that will likely last into
most of next week.
Not much will be going on through this evening. Satellite image
shows low clouds still lingering over many of the interior westside
valleys, but should burn off later this afternoon. Late tonight, a
strong front will move into the area, then move through the area
Saturday and south of the area late Saturday afternoon. A much
colder air mass, the coldest so far this season will follow later
Saturday afternoon and night.
Were already seeing the whites of the eyes with this storm with
satellite imagery showing a strong low near the Alaska Panhandle
with an upper trough in the process of digging near 140W and 45N.
This will continue to quickly dig southeast into the Pacific
Northwest. The surface front, oriented almost perpendicular to the
coast, will pass through the area from north to south, arriving at
the coast early Saturday morning and exiting to our southeast by
Saturday afternoon. The main belt of precipitation will lead the
front Saturday morning with many areas expected to experience a 4 to
6 hour period of moderate to heavy precipitation, especially along
the coast, coastal mountains and Cascades. In the meantime, the
mountains, especially along the Cascades will likely experience
greater than 1 inch per hour snowfall rates between 6 am and 11 am
PST. This will include the Diamond Lake area, Crater Lake, highway
140 near Lake of the Woods, and highway 66 east of I-5.
Additionally, some data there is between 50-70% chance snowfall
rates exceeding greater than 2 inches per hour for the same areas
during the same time period.
Showers and snow showers expected to follow in the cold air mass
behind the front Saturday night into Sunday. This east/west
orientation of the front will allow for enhanced upslope
precipitation along all of our north/south trending mountains, and
will also mitigate the typical downsloping we see for some of the
valleys of the West Side. In a nutshell, this should turn out to be
one of our better rain/snow making systems for the Rogue Valley,
which typically misses out on rain from the northeast- southwest or
north-south oriented fronts. Even though the models have decreased
the expected precipitation compared to the past couple of runs, this
perpendicular front orientation to the coastline/high terrain will
make up some, but not entirely, for the lower moisture transport
values we have been seeing.
This will also be the coldest system so far this winter, with snow
levels lowering to around 2500 feet, and maybe as low as 1500 feet
in heavier precipitation or in our typically cooler localities. This
means that winter weather impacts will be a major concern,
especially for the Cascade passes, Siskiyou Summit, and many of the
passes in Siskiyou County, with minor impacts across more inland
areas and across the East Side. The one exception to the east side
is the northern part of highway 97 from Chemult north where impacts
could be more significant.
It's a slam dunk winter weather impacts will be a major concern and
Winter Storm Warnings and Advisories remain in effect.
The other concern will come later Saturday night into Sunday morning
where we could see snow levels come down to the valley floors with
post frontal showers continue as snow levels lower to 1200-1500 feet
overnight Saturday. Valley snow will depend on shower activity,
namely if a shower passes over the area or not, but accumulations
should be light. Around an inch at most, and mostly within the
higher valley floors or at least down into some of the more
populated areas in the hills surrounding the lower valleys. Although
the four passes on I-5 between Grants Pass an Canyonville could pick
up 1-2 inches if the showers in these areas remain persistent. Snow
grains or graupel could easily mix into the heavier showers for
areas technically below the snow level, but again, no significant
accumulations are expected.
Things will quiet down in a relative sense later Sunday afternoon
into Sunday evening. Then we could be dealing with some overrunning
precipitation as a warm front approaches the coast later Sunday
night. The one thing we'll have to keep a close watch on will be the
potential for light snow near the valley floors, particularly the
Illinois Valley. The latest data shows it won't be a concern, but
still something worth mentioning. -Petrucelli
LONG TERM...Sunday night through Thursday, Jan 7-11, 2024...The long
term forecast begins after our weekend system moves out of the area
with a deep upper trough reaching the Four Corners region. To the
west, an upper ridge will be just off the West Coast and a warm
front will be moving in Monday. By Monday morning the precipitation
chances begin. Snow levels will be near 2,000 feet Sunday night, but
they will rise through the day Monday. Although temperatures will
only warm to the low 40s Monday afternoon, the forecast currently
supports above freezing road surface temperatures, giving a moderate
confidence that icing will not occur. If it does, it would be in
isolated spots and for a short period. Snow amounts for Monday are
looking to reach 5 to 9 inches for elevation above 5,500 feet and
north of Highway 140 in the Cascades, including at Crater Lake.
Below 5,500 feet is where a majority of locations in the Cascades
will see on average 1 to 3 inches through Monday.
The next system that will bring winter weather and colder
temperatures will be similar to this weekend's system as it will
move in from the Gulf of Alaska. A cold front is on track to reach
our area Tuesday. As stated in previous discussions, WSW flow aloft
(around 44-55 kt) will likely bring a period of gusty winds and
moderate precipitation with heavier amounts in the mountains. Snow
levels with this system will begin at 4,000-5,000 feet before
falling to below 3,000 feet Tuesday night and eventually near or
below 2,000 feet by Wednesday morning. This round will bring heavy
snow to the Cascades, and from Tuesday morning through Wednesday
morning one to two feet are possible for the Cascades. Tuesday night
into Wednesday morning is when the heaviest snow in the Cascades is
possible. The lowering snow levels will bring a concern for snow to
fall on valley floors. Comparing this to temperatures, by Wednesday
morning they will be nearing the low 30s in the Rogue and Illinois
valleys, which could lead the way for at least a brief period of
snow in these areas.
After the upper low moves down to the four corners region, an upper
ridge will be found near Alaska Thursday. With this setup, cold air
will be supported in southern Oregon and Northern California. Models
are showing that the lowest quartile for forecast low temperatures
Thursday morning show low single digits for areas east of the
Cascades, and it's even worse for Friday and Saturday. This is when
the lowest quartile shows negative single digits Friday morning and
negative teens Saturday morning. At this time, lows in the low/mid-
teens is forecast for the est side with mid-20s to mid-30s possible
for west side. Lower snow levels will also be a concern during this
time, but as this is a ways out this is still subject to change.
-Hermansen
&&
.AVIATION...05/18Z TAFs...Valley IFR/LIFR low clouds persist west of
the Cascades this morning. These should gradually erode/dissipate
late morning/early this afternoon, but some of the deeper more
sheltered valleys may hold the clouds all day. This is most likely
in the NorCal valleys. The remainder of the area will be VFR today.
Tonight, a quick-moving cold front will approach the coast. Valley
low clouds and fog probably reform for several hours in advance of
the front in some west side valleys that do clear this afternoon.
The front itself will bring MVFR conditions late tonight, with
periods of heavy rain bringing possible IFR conditions to the coast
along with gusty winds shifting from S to NW. Expect MVFR and
precipitation to move inland Saturday morning with higher terrain
becoming obscured. The lower conditions and precipitation will reach
the East Side and Klamath Falls around or just after sunrise.
-Spilde
&&
.MARINE...Updated 200 PM Friday January 5, 2024...Steep west-
northwest swells continue to propagate through the waters this
afternoon/evening with recent buoy observations showing 15-18 feet
at 18 to 19 seconds. The steep swell will continue through late
evening.
Then, a strong frontal system arrives later tonight into Saturday
morning. This will bring gusty south to southwest winds that will
switch to gusty northwest winds early Saturday morning. While
sustained wind speeds are not expected to reach gale force, a few
isolated gale gusts are possible, especially in and near any
convective elements within the rain. Isolated thunderstorms are
possible. Very high and very steep, west-northwesterly seas are
expected from Cape Blanco northward tonight into Saturday. These
conditions are expected to result in dangerous bar crossings as well
as high surf along the coast. Seas will gradually lower late
Saturday night into Sunday but will continue to be high and steep.
Seas will lower further Sunday night into Monday as west-
northwesterly swell diminishes. However, another front (a warm
front) on Monday may bring gusty south winds and areas of steep
seas. Long term guidance shows conditions deteriorating rapidly
Tuesday morning as yet another impactful front moves over the area.
This front will bring a potential for strong, gusty winds followed
by very high seas as large westerly swell builds into the waters.
-Spilde
&&
.BEACH HAZARDS...Updated 200 PM Friday, January 5 2024...Long period
WNW swell will continue to build into the waters tonight into
Saturday with waves in the 15-19 foot range and wave periods of 17
to 19 seconds. This will result in dangerous breaking waves in the
surf zone of 20 to 24 feet. A High Surf Advisory remains in place
through Saturday (please see the CFWMFR for details). -Spilde
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning from 4 AM to 10 PM PST Saturday above 2500
feet for ORZ024>026.
Winter Weather Advisory from 4 AM to 10 PM PST Saturday for
ORZ029>031.
High Surf Advisory until 10 PM PST Saturday for ORZ021-022.
Winter Storm Warning from 4 AM to 10 PM PST Saturday for ORZ027-
028.
CA...Winter Storm Warning from 4 AM to 10 PM PST Saturday above 2500
feet for CAZ080.
Winter Weather Advisory from 4 AM to 10 PM PST Saturday for
CAZ081>083.
Winter Weather Advisory from 4 AM to 10 PM PST Saturday for
CAZ085.
PACIFIC COASTAL WATERS...Small Craft Advisory until 10 PM PST Sunday
for PZZ356-376.
Small Craft Advisory until 10 PM PST this evening for PZZ350-
370.
Small Craft Advisory from 4 PM Saturday to 10 PM PST Sunday for
PZZ350-370.
Hazardous Seas Warning from 10 PM this evening to 4 PM PST
Saturday for PZZ350-370.
&&Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.